Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Goodland, KS

July 28, 2002Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2002, 3:22 PM CDT for Logan County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 3:22 PM CDT (20:22 UTC)
Expired
Jul 28, 2002, 4:00 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS53 KGLD 282022
SVRGLD
KSC109-282100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN LOGAN COUNTY...OR ABOUT 4
  MILES NORTHWEST OF SCOTT STATE LAKE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3906 10115 3872 10114 3872 10082 3906 10081

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:24 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 28, 1:24 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1224 PM MDT SUN JUL 28 2002

ZONES HAVE BEEN UPDATED FOR THIS AFTERNOON TO MAKE ADJUSTMENTS FOR
PRECIPITATION CHANCES. HAVE RAISED POPS ONE CATEGORY IN ALL ZONES
EXCEPT FOR FAR EAST AND SOUTH. COLD FRONT AT 18Z EXTENDED NEAR A
TRENTON NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS COLORADO LINE
AND WAS MAKING PROGRESS EASTWARD. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF CWA THIS MORNING ARE MOVING OFF TO
THE EAST. BEST CAPES ARE OVER OUR EASTERN AND SOUTHERN ZONES. POCKET
OF COLDER AIR AT 7H AND 5H BEHIND FRONT WILL MOVE ACROSS CWA THIS
AFTERNOON AND EVENING. THUS CARRIED 30 TO 40 POPS THIS AFTERNOON
ACROSS CWA. ALSO TWEAKED TEMPS DOWN A BIT EASTERN COLORADO AS BANDS
OF MID LEVEL CLOUDS MOVE THROUGH. KEEPING WARMER TEMPS IN MID 90S
OUT EAST AND SOUTH. FINALLY ADJUSTED WINDS WHICH EITHER HAVE ALREADY
AND WILL BE GOING AROUND TO THE NORTHWEST AND NORTH SOON.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Jul 28, 11:51 AM CDT, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN JUL 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM
WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE
ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND
AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE
AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE
EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

WEST OF THE OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY ALSO
BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST
WINDS.

THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND
ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY
EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS
SEVERE WEATHER SITUATION.

LAMMERS
Special weather statement, Jul 28, 11:51 AM CDT, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION AREA
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN JUL 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND EAST OF AN OBERLIN TO LEOTI KANSAS LINE.

A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM
WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE
ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND
AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE
AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE
EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

WEST OF AN OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY BECOME
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS.

THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND
ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY
EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS
SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:42 PM CDTSevere Thunderstorm WarningGLDWichita63 min
Jul 28, 2:31 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Jul 28, 3:37 PM CDTSevere Thunderstorm WarningGLDGove53 min
Jul 28, 6:04 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.